Healthcare Alert: Kashmir’s Popular Drug Raises Mental Health Concerns

by Raashid Andrabi

SRINAGAR: For individuals in Kashmir who rely on the montelukast drug, a note of caution is essential. Medical experts have revealed that this widely prescribed medication can lead to mood swings, depression, and even suicidal tendencies.

The US Food and Drug Administration (FDA) took significant steps in 2020 to strengthen existing warnings about the “serious behaviour and mood-related changes” associated with montelukast usage. In 2022, FDA further updated its warning after receiving reports of a wide range of mental health side effects, including cases of suicide. Disturbingly, these side effects were observed even after patients discontinued the drug.

In India, montelukast is frequently prescribed by doctors, and many patients unknowingly consume it for extended periods. The drug can be easily obtained over the counter, leading individuals to purchase it without consulting healthcare professionals. Additionally, doctors often combine montelukast with antihistamine medication for improved effectiveness.

Although the most commonly reported clinical adverse events of montelukast treatment were fever, upper respiratory infection, and asthma exacerbation, montelukast use is considered a safe drug because its reported incidence of adverse drug reactions (ADRs) was similar to that of the control group. However, many studies that have analyzed published case reports or databases of adverse drug response reporting systems suggested that montelukast use is associated with neuropsychiatric events. The reports of nightmares and other psychiatric adverse events related to montelukast mainly concern children, whose daily life at home and school can be affected by these side effects.

Dr Abby Philips, known as The Liver Doc on Twitter, recently highlighted the side effects of montelukast, which is among the most commonly prescribed drugs. Many individuals receive long-term prescriptions to prevent allergic rhinitis and bronchial asthma. In some cases, it is also prescribed in combination with antihistamines like cetirizine.

The doctor referred to a 2020 research paper released by the American Journal of Managed Care (AJMC), which emphasized that the FDA now requires a boxed warning on montelukast prescriptions. The study shed light on the drug’s severe mental health effects and discouraged doctors from prescribing it to patients with mild cases of asthma or allergies. Shockingly, the report revealed that “many healthcare professionals and patients/caregivers are not aware of the risk.”

While montelukast is not inherently a harmful drug, researchers are concerned that its potential benefits may outweigh the associated risks. The FDA’s study identified 82 cases of completed suicide associated with montelukast usage.

According to the JAMA Network, a recent cohort study  investigated the association of montelukast treatment with adverse neuropsychiatric outcomes among patients with asthma or allergic rhinitis. The study says “The association between montelukast and adverse neuropsychiatric outcomes remains uncertain.”

A cohort study using electronic health records aimed to investigate this association with improved precision and control for confounders. The study included 154,946 patients aged 15 to 64 years with asthma or allergic rhinitis who were prescribed montelukast or a control medication. After propensity score matching and a 12-month follow-up, it was found that patients exposed to montelukast had higher odds of incident neuropsychiatric diagnoses compared to the unexposed group. The most notable associations were observed for anxiety disorders among patients with asthma and insomnia among patients with allergic rhinitis.

The study found that montelukast use was associated with an increased risk of neuropsychiatric diagnoses, including anxiety, depression, and sleep disorders. The study concluded that the use of montelukast should be carefully considered, especially in patients with a history of neuropsychiatric disorders.

Dr Philips’ tweet served as a crucial reminder that if individuals have been taking montelukast for an extended period and experience new-onset mental health issues or a worsening of pre-existing conditions, it is crucial to consult their doctors. Parents must also be vigilant, as children may exhibit adverse mental health symptoms, particularly insomnia, and anxiety, following the initiation of montelukast treatment.

LEAVE A REPLY

Please enter your comment!
Please enter your name here